Alert archive / Michigan / Tornado Warnings in 2001
Tornado Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at May 21, 2001, 3:57 PM EDT for Gratiot County, Michigan. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 3:57 PM EDT (19:57 UTC)
- Expired
- May 21, 2001, 4:15 PM EDT
- In force
- 18 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:20 PM EDT | Tornado F1 | Elwell, MI | A man was slightly injured when a shed he was in collapsed, a pickup truck was flipped over, and two building were partially unroofed by a F1 tornado that touched down in Elwell. The tornado produced maximum estimated wind speeds to 110 m.p.h. It had a path le |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGRR 211957 TORGRR MIC057-212015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 357 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 415 PM EDT * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR FOREST HILL...OR ABOUT 5 MILES WEST OF ALMA...MOVING NORTH AT 30 MPH. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. JK/MWH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 21, 3:52 PM EDT, 5 minutes earlier.
Area forecast discussion, May 21, 3:52 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 352 PM EDT MON MAY 21 2001 ONGOING SEVERE WEATHER AT THIS TIME. FORECASTING THE STORMS TO LIFT NORTHWARD THROUGH THE EVENING. WILLi HAVE TO CONTEND WITH SOME RUNOFF PROBLEMS AS WELL. ZONES ALREADY OUT. WILL UPDATE THE ZONES AS THE AXIS OF STORMS SHIFTS NORTHWARD. .GRR...NONE. MJS
In the hours before
Special weather statement, May 21, 12:37 PM EDT, 3 hours 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1237 PM EDT MON MAY 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...SHOWERS AND THUNDERSTORMS WILL PRODUCE SOME LOCALLY HEAVY RAIN THIS AFTERNOON...WITH A FEW LOCATIONS SEEING MORE THAN AN INCH OF RAIN. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STRONGEST STORMS...BUT ANY SEVERE STORMS THAT DO DEVELOP ARE ANTICIPATED TO REMAIN ISOLATED. THEREFORE...THE REGION IS NO LONGER IN THE SLIGHT RISK AREA OF SEVERE WEATHER. RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH DUE TO THE RECENT HEAVY RAIN. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL FORECAST POINTS ALONG THE RIVERS. THE RAINFALL TODAY IS NOT EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING PROBLEMS. DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATE THIS AFTERNOON INTO EARLY THIS EVENING. CLOUDS AHEAD OF THIS FRONT...WERE LIMITING THE DESTABILIZATION AHEAD IN SOUTHWEST LOWER MICHIGAN. THUS...WITH MORE CLOUDS THAN ANTICIPATED...THE SEVERE WEATHER THREAT IS LOWER THIS AFTERNOON THAN EARLIER FORECASTED. THIS FRONT WILL COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE AFTERNOON HOURS. SPOTTER ACTIVATION...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY... UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE REST OF THIS WEEK. THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH THE SCATTERED SHOWERS. HIGH TEMPERATURES ARE EXPECTED TO STAY IN THE 50S FROM TUESDAY THROUGH THURSDAY. THERE SHOULD BE ENOUGH CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT THAT WILL HAVE TO BE WATCHED. EVEN SO... LOW TEMPERATURES ARE EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY. MJS ...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...
Special weather statement, May 21, 2:56 PM EDT, 1 hour 1 minute before
MIZ043>046-050>052-056>059-064>067-220100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT MON MAY 21 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...IONIA AND EATON
IN SOUTHWEST MICHIGAN
KENT...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
GRATIOT...MONTCALM...MECOSTA AND ISABELLA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:03 PM EDT | Tornado Warning | GRR | Eaton | 27 min |
| May 21, 2:52 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent | 38 min |
| May 21, 3:02 PM EDT | Tornado Warning | GRR | Clinton | 28 min |
| May 21, 3:21 PM EDT | Tornado Warning | GRR | Eaton, Ionia | 39 min |
| May 21, 3:30 PM EDT | Tornado Warning | GRR | Kent | 45 min |
| May 21, 3:37 PM EDT | Tornado Warning | GRR | Gratiot | 23 min |
| May 21, 4:14 PM EDT | Tornado Warning | GRR | Gratiot, Isabella | 31 min |
| May 21, 4:45 PM EDT | Tornado Warning | GRR | Isabella | 30 min |
| May 21, 4:57 PM EDT | Tornado Warning | GRR | Gratiot | 18 min |
| May 21, 5:15 PM EDT | Tornado Warning | GRR | Clare, Isabella | 30 min |
Nearby
Tornado Warnings in Michigan, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.